MAUDE Adverse Event Report: MEDTRONIC MEXICO KYPHON XPANDER INFLATABLE BONE TAMP; ARTHROSCOPE

MEDTRONIC MEXICO KYPHON XPANDER INFLATABLE BONE TAMP; ARTHROSCOPE
Catalog Number K09A
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 09/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device fragment in patient.Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the patient underwent balloon kyphoplasty due to osteoporotic spinal fracture of t12 and l1.Intra-op, the left inflatable bone tamp (ibt) of l1 inflated in a vertical snowman shape that pushed up the superior endplate.Then, the surgeon deflated it and waited for the contrast to come into the inflation syringe, but the surgeon struggled to extract it.It was noted that the wire came loose and pulled away from the back of the balloon but when he tried to push it forward, it wouldn't budge.Then surgeon pulled hard and the ibt came out but the silicone piece of the balloon was left behind in the patient's vertebral body.The balloon ruptured during deflation when the pressure was less than 200 psi and volume of rupture was 3 cc.The surgeon cemented the broken fragment of the balloon in place.Cement was injected and the procedure was completed successfully.No patient complications have been reported.
 
Additional Manufacturer Narrative
Product analysis: visual inspection confirmed the balloon and part of the plastic sleeve has been torn from the shaft of the ibt.It appears the ibt was damaged from the removal process.It was unable to determine root cause of ibt damage.T.If information is provided in the future, a supplemental report will be issued.

Brand Name
KYPHON XPANDER INFLATABLE BONE TAMP
Common Device Name
ARTHROSCOPE
Manufacturer (Section D)
MEDTRONIC MEXICO
av. paseo del cucapah #10510
tijuana,bc 22570
MX  22570
MDR Report Key9175746
Report Number9612164-2019-04303
Device Sequence Number14120625
Product Code HRX
UDI-Device Identifier00763000025595
UDI-Public00763000025595
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K041454
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberK09A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/30/2019
Initial Date Received by Manufacturer 09/11/2019
Supplement Date Received by Manufacturer11/27/2019
Initial Report FDA Received Date10/10/2019
Supplement Report FDA Received Date12/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age69 YR
Patient Weight77